Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 187, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 28, 2007, 6:16 PM EDT for Ashe County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2007, 6:16 PM EDT (22:16 UTC)
- Expired
- Jun 28, 2007, 6:46 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:07 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 282216
SVRRNK
NCC009-282330-
/O.NEW.KRNK.SV.W.0187.070628T2216Z-070628T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT THU JUN 28 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 730 PM EDT
* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WAGONER...OR ABOUT NEAR GLENDALE SPRINGS...AND MOVING NORTHEAST AT
20 MPH.
* LOCATIONS IMPACTED INCLUDE...
WAGONER...
LAUREL SPGS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3639 8167 3631 8159 3627 8146 3636 8136
3637 8125 3657 8136 3658 8153
$$
WP1 follow-up statement
000
WWUS51 KRNK 282246
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT THU JUN 28 2007
NCC009-282254-
/O.CAN.KRNK.SV.W.0187.000000T0000Z-070628T2330Z/
ASHE NC-
644 PM EDT THU JUN 28 2007
...THE SEVERE THUNDERSTORM WARNING FOR ASHE COUNTY IS CANCELLED...
AT 644 PM...WEATHER RADAR SHOWED THAT THE THUNDERSTORMS HAD WEAKENED
AND ARE EXITING ASHE COUNTY. THEREFORE...THE WARNING IS BEING
CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3639 8167 3631 8159 3627 8146 3636 8136
3637 8125 3657 8136 3658 8153
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:10 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 28, 3:10 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT THU JUN 28 2007 .SYNOPSIS... A COLD FRONT EXTENDED FROM NEW YORK TO MISSOURI TODAY. THIS FRONT WILL CONTINUE TO MOVE SOUTHEAST AND BY SATURDAY MORNING WILL REACH THE CAROLINAS. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON SUNDAY AND MONDAY. && .NEAR TERM /TONIGHT/... COMBINATION OF SURFACE CONVERGENCE ALONG A LEE TROF...DAYTIME HEATING WITH NO CAP AND GOOD LAPSE RATES AND SLIGHTLY STRONGER LOW AND MID LEVEL WINDS...COMPARED TO PAST FEW DAYS...WILL RESULT IN BETTER COVERAGE OF THUNDERSTORMS AND A HIGHER THREAT OF SEVERE WEATHER. THE APPROACHING COLD FRONT WILL MOVE FROM THIS OHIO RIVER VALLEY. MOVEMENT OF THE FRONT IS STILL SLOW BUT WAVE ALONG THE FRONT MAY HELP PUSH THE FRONT SOUTH. THUNDERSTORMS THIS AFTERNOON AND EVENING WILL HAVE BETTER ORGANIZATION AND MAY LINGER MUCH LATER INTO THE EVENING...ESPECIALLY IN SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY HIGHLANDS. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... THE CHANCE OF RAIN INCREASES ON FRIDAY WITH THE COMBINATION OF THE APPROACHING FRONT AND THE LEE TROFFINESS. WITH THE REGION STILL IN THE WARM SECTOR AND WITH HIGH PRECIPITABLE WATER VALUES. HAVE ORIENTED THE HIGHEST POP TO BE IN SOUTHEAST WEST VIRGINIA IN THE MORNING...THEN THE FOCUS SHIFTS INTO FOOTHILLS AND PIEDMONT DURING THE AFTERNOON. THE 12Z GFS IS SHOWING THE TYPICAL RAIN SHADOW AND LIGHTER QPF AMOUNTS IN THE NRV AND IN THE FOOTHILLS. QPF GRIDS HAVE BEEN ADJUSTED TO REFLECT THIS TREND. BASED ON THE TIMING OF THE MODELS...THE BULK OF THE CONVECTION ALONG AND AHEAD OF THE FRONT WILL BE EAST OF THE COUNTY WARNING AREA AND WILL REACH THE EAST COAST FRIDAY NIGHT. EXPECT THE SURFACE FRONT TO BE INTO NORTH CAROLINA BY SATURDAY MORNING...BUT 850MB AND SURFACE DEW POINT FRONT LAG WELL NORTH OF THE SURFACE BOUNDARY. A WAVE DEVELOPS ALONG THE FRONT BY SATURDAY NIGHT IN NORTH CAROLINA IN RESPONSE TO AN SHORT WAVE COMING THROUGH THE BASE OF THE UPPER TROF. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE VIRGINIA/NORTH CAROLINA BORDER. PLUS A DECENT THETA-E RIDGE WILL BE OVER THE EASTERN COUNTY WARNING AREA SATURDAY AFTERNOON AND EVENING..WHICH WILL LEAD TO ENHANCING THE LIFT IN THE SOUTH. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... ON SATURDAY NIGHT AND SUNDAY HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND THE FRONT WILL CONTINUE TO MOVE SOUTH INTO THE GULF COAST STATES. BY SUNDAY THE HIGH WILL BE CENTERED OVER THE OHIO RIVER VALLEY THEN BY MONDAY OVER THE MID ATLANTIC STATES. ONCE THE HIGH MOVES EAST OF THE AREA...WARM AIR ADVECTION WILL BEGIN. ON TUESDAY WITH THE HIGH OFF THE COAST...THE WARM AIR ADVECTION WILL BE EVEN STRONGER AND A WARM FRONT WILL MOVE NORTH ACROSS THE REGION. ON WEDNESDAY 500 HEIGHTS WILL INCREASE AS THE UPPER RIDGE BUILDS BACK IN. HAVE INCLUDED SHOWERS AND THUNDERSTORMS IN THE FAVORED OROGRAPHIC AREAS. HAVE SLOWED DOWN THE ARRIVAL OF THE NEXT FRONT UNTIL THURSDAY. KEPT BEST CHANCE OF RAIN IN THE WESTERN COUNTY WARNING AREA WITH THIS FEATURE. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SPOTTY VALLEY FOG WILL CONTINUE TO CAUSE MVFR LEVEL VSBY RESTRICTIONS IN A FEW SPOTS EARLY ON...OTRW RETURN TO VFR IN HAZE INCLUDING AC/CU THIS MORNING. WILL AGAIN SEE SCATTERED TSRA DEVELOP ACROSS THE MOUNTAINS EARLY THIS AFTERNOON WITH SOME OF THIS COVERAGE SPREADING TO EASTERN SITES LATER ON. THUS WILL INCLUDE A PERIOD OF PREVAILING MVFR IN TSRA SE WVA LOCATIONS AND CONTINUE WITH VICINITY MENTION ELSEWHERE FOR NOW. SHRA/TSRA LOOK TO LINGER THIS EVENING WITH POSSIBLY ANOTHER BAND OF CONVECTION PRESSING INTO THE NORTHERN SITES LATER THIS EVENING. SINCE IFFY AS TO HOW LONG THIS COVERAGE MAY LINGER...OPTING FOR VICINITY SHRA LWB/LYH THRU MIDNIGHT...THEN MORE PATCHY FOG/HAZE MOST SPOTS OVERNIGHT. MORE NUMEROUS TSTMS FRIDAY AHEAD OF A SLOW MOVING COLD FRONT AS IT DROPS DOWN FROM THE GREAT LAKES INTO THE CAROLINAS THROUGH SATURDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON SUNDAY AND MONDAY LEADING IN A COOLER AND MUCH DRIER AIRMASS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/RCS NEAR TERM...AMS/RCS SHORT TERM...AMS/RCS LONG TERM...AMS/RCS AVIATION...AMS
Hazardous weather outlook, Jun 28, 2:11 PM EDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 211 PM EDT THU JUN 28 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-291100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 211 PM EDT THU JUN 28 2007 ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE PRIMARY THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. VERY HEAVY RAIN IS ALSO A THREAT WITH ANY SLOW MOVING STORMS OR IN ANY LOCATIONS THAT GET A REPEATED OCCURRENCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT THAT WILL DRIFT INTO THE AREA FRIDAY AFTERNOON. SOME OF THESE STORMS MAY BE STRONG TO SEVERE INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jun 28, 5:29 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 2 W WYTHEVILLE 36.95N 81.12W
06/28/2007 WYTHE VA PUBLIC
TREE DOWN ACROSS ROAD
&&
DOCLocal storm report, Jun 28, 5:43 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG ROCKY MOUNT 37.00N 79.88W
06/28/2007 FRANKLIN VA PUBLIC
THREE TREES BLOWN DOWN AT SADDLEWOOD ROAD
&&
DOCLocal storm report, Jun 28, 5:48 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 6 SE SCOTTSBURG 36.70N 78.71W
06/28/2007 E0.88 INCH HALIFAX VA PARK/FOREST SRVC
&&
DOCLocal storm report, Jun 28, 5:50 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 SSW REDOAK 36.72N 78.65W
06/28/2007 M0.88 INCH CHARLOTTE VA PUBLIC
&&
DOCSpecial weather statement, Jun 28, 5:52 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 552 PM EDT THU JUN 28 2007 VAZ015-282245- GRAYSON VA- 552 PM EDT THU JUN 28 2007 AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF INDEPENDENCE...OR ABOUT 2 MILES NORTH OF BRIDLE CREEK...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ELK CREEK AT 605 PM EDT...INDEPENDENCE AT 610 PM EDT...SPRING VALLEY...SPRING VALLEY AT 630 PM EDT...BAYWOOD AT 645 PM EDT. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Local storm report, Jun 28, 5:56 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 4 NW BROOKNEAL 37.09N 79.02W
06/28/2007 CAMPBELL VA PUBLIC
POWER LINES DOWN
0538 PM TSTM WND DMG HAT CREEK 37.12N 78.92W
06/28/2007 CAMPBELL VA PUBLIC
POWER LINES DOWN
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:27 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 93 min |
| Jun 28, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 83 min |
| Jun 28, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 90 min |
| Jun 28, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 87 min |
| Jun 28, 5:42 PM EDT | Flash Flood Warning | RNK | Watauga | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.